Illinois, 2011

Hail and Damaging Winds in Illinois, August 20, 2011

August 20, 2011 · NWS LOT · 9 events in 6 counties and zones

A line of severe thunderstorms moved across far northern Illinois during the late morning and early afternoon of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across far northern Illinois during the late morning and early afternoon of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 4:48 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 4:48 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
548 AM CDT SAT AUG 20 2011

.DISCUSSION...
330 AM CDT

MAIN FORECAST CHALLENGE THIS MORNING IS THUNDERSTORMS TODAY INTO
THIS EVENING.

EARLY THIS MORNING A WEAK COLD FRONT EXTENDS FROM NORTHERN LOWER
MICHIGAN SOUTHWEST TO EASTERN IOWA. THIS FRONT IS CURRENTLY MOVING
SOUTHEASTWARD BUT NUMERICAL GUIDANCE IS IN PRETTY GOOD AGREEMENT ON
THIS FRONT SLOWING DOWN/STALLING OUT TODAY AS UPSTREAM SHORTWAVES
TRACK EASTWARD TOWARD THE REGION.

THE BIG HEADACHE FOR TODAY IS TRYING TO FIGURE OUT IF/HOW CURRENT
MCS AND APPARENT MCV NEAR THE KS/NE/MO BORDER WILL PLAY INTO THE
CONVECTIVE EVOLUTION LATER TODAY. CLOUD TOPS OVER NORTHERN EXTENT OF
CURRENT MCS HAVE BEEN WARMING QUICKLY AND THIS CLOUDINESS SHOULD
CONTINUE TO DISSIPATE THIS MORNING AS ENTIRE MCS WEAKENS AND MOST
INTENSE CONVECTION TENDS TO LOSE LATITUDE. ADDITIONAL SCATTERED
SHOWERS/STORMS ARE DEVELOPING OVER NORTHERN IOWA TO THE NORTH OF THE
WEAK SFC FRONT AND PROBABLY DRIVEN IN PART BY MID-LEVEL SPEED MAX
ROTATING AROUND THE PERIPHERY OF THE DIGGING NORTHERN STREAM UPPER
TROUGH. MODEL GUIDANCE ISNT OVERLY GIDDY ABOUT THIS AREA AND AS
SPEED MAX/ASSOCIATED SHEAR VORT MOVE TRANSLATE EASTWARD WOULDNT BE
SHOCKING TO SEE THIS CONVECTION WEAKEN BEFORE ARRIVING IN OUR
CWA...OR AT LEAST MOST OF THIS ACTIVITY REMAINING TO OUR NORTH.

THE 0600 UTC RUC SEEMS TO HAVE INITIALIZED THE MCV NW OF MKC FAIRLY
WELL AND TRACKS THAT EASTWARD INTO WESTERN ILLINOIS BY EARLY THIS
AFTERNOON. EXPECT A GENERAL RAMPING UP OF SHOWER/THUNDERSTORM
ACTIVITY THIS AFTERNOON AS LARGE SCALE ASCENT ASSOCIATED WITH THIS
MCV AND EVENTUALLY THE SHORTWAVE JUST UPSTREAM OF IT INCREASES
ACROSS THE AREA. HAVE GONE AHEAD AND BUMPED UP POPS TO LIKELY ACROSS
THE CWA THIS AFTERNOON...BUT SEVERE WEATHER THREAT IS A BIT MORE
QUESTIONABLE AND WILL LIKELY HINGE ON HOW UNSTABLE ATMOSPHERE
BECOMES. MODERATE WESTERLY FLOW ALOFT SHOULD PROVIDE SUFFICIENT DEEP
LAYER SHEAR FOR SOMEWHAT ORGANIZED/SEVERE STORM IF ENOUGH HEATING
AND DESTABILIZATION CAN TAKE PLACE LATER THIS MORNING/EARLY THIS
AFTERNOON. CERTAINLY NOT LOOKING TO BE A HIGH PROBABILITY OF
OCCURRENCE BUT WELL WITHIN THE REALM OF POSSIBILITY AND WILL REQUIRE
MONITORING.

SERIES OF SHORTWAVES PASS BY THE AREA THIS EVENING ALLOWING FRONT TO
SAG SOUTH OF THE AREA AND HIGH PRESSURE TO BUILD IN WITH SLIGHTLY
COOLER AND LESS HUMID AIR MASS FILTERING IN. THIS SETS THE STAGE FOR
VERY COMFORTABLE/NEARLY IDEAL LATE SUMMER WEATHER SUNDAY INTO
MONDAY.

ANOTHER POTENTIALLY COMPLEX SCENARIO IS THEN SLATED TO DEVELOP
TUESDAY INTO WEDNESDAY WITH MEDIUM RANGE GUIDANCE SUGGESTING THAT
A LEAD SHORTWAVE WILL MOVE INTO THE REGION BRINGING SHOWERS/STORMS
WELL AHEAD OF THE SURFACE FRONT TUES/TUES NIGHT TIME FRAME.
SEVERAL OF THE MODELS THEN SUGGEST A DRY FROPA WEDNESDAY AS
MAJORITY OF THE UPPER SUPPORT IS ALREADY EAST OF THE REGION
ASSOCIATED WITH THE LEAD WAVE. GIVEN THE COMPLEX SET-UP FELT IT
PRUDENT TO CONTINUE WITH CHANCES POPS TUE THROUGH WED. FOLLOWING
THE FROPA WEDNESDAY IT LOOKS LIKE ANOTHER PERIOD OF DELIGHTFUL
SUMMER WEATHER WITH LOWERING HUMIDITIES AND SEASONABLE TEMPS.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* PRECIPITATION CHANCES/TIMING THIS MORNING AND AGAIN THIS AFTERNOON.

* WIND DIRECTION...ESPECIALLY IN VICINITY OF FRONTAL BOUNDARY.

* POST FRONTAL LOW CIGS.

BMD

//DISCUSSION...UPDATED 12Z...

A COLD FRONT CONTINUES TO SLIDE SOUTH THIS MORNING AND IS EXPECTED
TO STALL ACROSS NORTHERN ILLINOIS FOR A PERIOD THIS AFTERNOON.  AN
EXTENSIVE CIRRUS CANOPY EXTENDS NORTHEAST FROM A THUNDERSTORM
COMPLEX OVER MISSOURI THIS MORNING AND A FEW SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN IOWA. THESE SHOWERS WILL
FLIRT WITH KRFD AND KDPA/KORD THIS MORNING...BUT AM THINKING THAT
MOST ACTIVITY SHOULD REMAIN NORTH OF THE TERMINALS. WINDS WILL BE
DIFFICULT TO PIN DOWN TODAY. EXPECT SOME SORT OF SOUTHERLY COMPONENT
TO THE WINDS AHEAD OF THE FRONTAL BOUNDARY...WITH NORTH TO NORTHEAST
WINDS LATER THIS AFTERNOON/EVENING AFTER THE FRONT SLIDES SOUTH OF
THE TERMINALS. WHILE THE FRONT IS IN THE REGION...EXPECT SOME
VARIABILITY TO THE WINDS...BUT SHOULD BE GENERALLY LIGHT IN
MAGNITUDE...IN THE 5 TO 7 KT RANGE. THUNDERSTORMS CHANCES INCREASE
THIS AFTERNOON ALONG THE FRONT AS AN UPPER LEVEL DISTURBANCE
CURRENTLY OVER KANSAS MOVES ACROSS THE REGION.
DETAILS...ESPECIALLY TIMING CONTINUE TO BE MURKY...BUT EXPECT AT
LEAST MVFR CIGS...WITH POTENTIAL FOR IFR CONDITIONS. ONCE THE
WAVE PASSES THROUGH...EXPECT FRONT TO PUSH SOUTHEAST AS HIGH
PRESSURE BUILDS INTO THE UPPER MIDWEST. MVFR CIGS ARE EXPECTED TO
LINGER A FEW HOURS THIS EVENING BEFORE ANTICYCLONIC FLOW BEGINS TO
SCATTER CIGS LATE THIS EVENING AND TONIGHT. BMD

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* LOW CONFIDENCE IN PRECIPITATION IN THE EARLY MORNING.

* LOW CONFIDENCE IN WIND FORECAST...ESPECIALLY BETWEEN ROUGHLY
  13Z-21Z.

* MEDIUM CONFIDENCE IN PRECIPITATION/THUNDERSTORMS SATURDAY
  AFTERNOON. LOW CONFIDENCE ON TIMING.

* MEDIUM CONFIDENCE IN LOW CIGS BEHIND COLD FRONT SATURDAY NIGHT.

BMD

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...

MONDAY...

TUESDAY...

WEDNESDAY...

THURSDAY...

FRIDAY...

BMD

&&

.MARINE...
256 AM CDT

A COLD FRONT IS SAGGING SOUTH ACROSS LAKE MICHIGAN WITH NORTHERLY
FLOW NORTH OF THE FRONT...SOUTHWESTERLY WINDS TO THE SOUTH...AND
LIGHT AND VARIABLE WINDS IN THE FRONTAL TROUGH WHICH EXTENDS FROM
ROUGHLY MANISTEE SOUTHWEST TO MILWAUKEE EARLY THIS MORNING. WINDS
IMMEDIATELY BEHIND THE FRONT ARE MODERATE IN THE 10 TO 20 KT RANGE.
THE FRONT IS EXPECTED TO STALL ACROSS FAR SOUTHERN LAKE MICHIGAN
TODAY WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AS AN UPPER
LEVEL DISTURBANCE MOVES OVERHEAD THIS AFTERNOON. ONCE THIS
DISTURBANCE MOVES EAST...THE COLD FRONT WILL FINALLY PUSH SOUTH OF
THE LAKE AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST. THIS WILL
ALLOW WINDS TO DIMINISH SATURDAY NIGHT. HIGH PRESSURE WILL BUILD
OVER THE LAKE EARLY NEXT WEEK AND ANOTHER COLD FRONT IS EXPECTED TO
ARRIVE WEDNESDAY NIGHT. BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 20, 3:09 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
409 AM CDT SAT AUG 20 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210915-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
409 AM CDT SAT AUG 20 2011 /509 AM EDT SAT AUG 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME COULD PRODUCE:
    FREQUENT CLOUD TO GROUND LIGHTNING.
    HEAVY RAIN.
    LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
    AND HAIL TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...ESPECIALLY
  NORTH OF INTERSTATE 80. THUNDERSTORMS WILL BECOME INCREASINGLY
  LIKELY THIS AFTERNOON POSSIBLY LINGERING INTO THE EVENING SOUTH
  OF INTERSTATE 80.

  DISCUSSION:

  A WEAK FRONT WILL MOVE INTO NORTHERN ILLINOIS AND NORTHWEST
  INDIANA TODAY...TEAMING UP WITH A PAIR OF UPPER LEVEL
  DISTURBANCES TO BRING A ROUND OR TWO OF SHOWERS AND
  THUNDERSTORMS TO THE AREA.

  THE POTENTIAL OF EXTENSIVE CLOUD COVER AND THE POSSIBILITY OF
  SCATTERED SHOWERS AND STORMS THIS MORNING RAISES DOUBTS AS TO
  HOW UNSTABLE THE ATMOSPHERE WILL BECOME BY AFTERNOON. SHOULD
  SOME SUNSHINE BREAK THROUGH THE CLOUDS AND ALLOW FOR GREATER
  INSTABILITY TO DEVELOP...THEN WINDS ALOFT WOULD BE FAVORABLE FOR
  SOME OF THE STORMS THIS AFTERNOON TO BECOME CAPABLE OF PRODUCING
  LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO ABOUT
  THE SIZE OF QUARTERS. IN ADDITION...LOCALLY HEAVY RAIN IS
  POSSIBLE AND COULD EVEN RESULT IN MAINLY NUISANCE TYPE FLOODING
  OF POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH
  WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-210915-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
409 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON. THERE IS A
CHANCE THAT THESE STORMS COULD PRODUCE WIND GUSTS OVER 35 KNOTS
AS WELL AS HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY INTO WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210915-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
409 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY OVER CENTRAL AND
SOUTHERN PORTIONS OF THE LAKE. THERE IS A CHANCE THAT SOME OF THE
STORMS COULD PRODUCE WIND GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
August 20, 7:26 AM CST
Where
Winnebago County, 1 mi W of Rockton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -89.090

Several trees were blown down.

Hail, Winnebago

When
August 20, 7:35 AM CST
Where
Winnebago County, 2 mi SE of South Beloit
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.459, -89.002

Thunderstorm Wind, McHenry

When
August 20, 8:40 AM CST to 8:42 AM CST
Where
McHenry County, Huntley
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
42.170, -88.420

A burst of wind resulted in multiple large tree limbs blown down.

Hail, McHenry

When
August 20, 8:51 AM CST
Where
McHenry County, Algonquin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.170, -88.280

Thunderstorm Wind, Lake

When
August 20, 9:04 AM CST
Where
Lake County, Vernon Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.230, -87.970

Several trees and tree limbs were blown down.

Hail, Kane

When
August 20, 9:08 AM CST
Where
Kane County, Sugar Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.750, -88.450

Thunderstorm Wind, Kane

When
August 20, 9:08 AM CST
Where
Kane County, Sugar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.750, -88.450

Numerous six to twelve inch diameter tree limbs were blown down.

Lightning, Cook

When
August 20, 9:27 AM CST
Where
Cook County, 0.82 mi SSW of Palatine
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.089, -88.057

A townhome was struck by lightning and was declared uninhabitable due to extensive smoke and water damage. Minor damage was reported to the two adjacent units.

Lightning, Du Page

When
August 20, 10:00 AM CST
Where
Du Page County, 0.34 mi SSE of Butterfield
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.846, -88.027

Lightning was believed to have struck a healthcare facility on Finley Road in Lombard. Fire alarms didn't sound for approximately a half hour after the lightning strike is believed to have occurred. Damage was confined primarily to the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340209, 340210, 340211, 340212, 340213, 340214, 340215, 342844, 342850.